Vermont, 2008

Flash Flood in Vermont, March 8 to 9, 2008

March 8 to 9, 2008 · NWS BTV · 1 event in 1 county or zone

On March 8th, a mild and very moist surface low that originated in the Gulf of Mexico moved across New England on the 8th. One to two inches of rain fell across the upper reaches of the Passumpsic River Valley in Vermont, as well as snow melt caused by temperatures in the 40s, which attributed to large run-off into area brooks, streams and rivers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

On March 8th, a mild and very moist surface low that originated in the Gulf of Mexico moved across New England on the 8th. One to two inches of rain fell across the upper reaches of the Passumpsic River Valley in Vermont, as well as snow melt caused by temperatures in the 40s, which attributed to large run-off into area brooks, streams and rivers. This resulted in scattered ice jams across Vermont, which included a localized flash flood in East Burke (Caledonia county).

An ice jam formed along the Dish Mill Brook in East Burke during the evening of the 8th that resulted in flooding of several homes and businesses along Belden Hill road and Route 114 until early morning of the 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Mar 8, 6:33 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Mar 8, 6:33 PM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
633 PM EST SAT MAR 8 2008

.SYNOPSIS...
A STRONG AREA OF LOW PRESSURE WILL TRACK ALONG A QUASI-STATIONARY
FRONT FROM CENTRAL PENNSYLVANIA NORTHEASTWARD INTO CENTRAL
VERMONT BY MIDNIGHT TONIGHT...AND THEN INTO THE CANADIAN MARI TIMES
BY SUNDAY AFTERNOON. THIS SYSTEM WILL BRING MODERATE TO HEAVY
SLEET AND FREEZING RAIN ACROSS MUCH OF VERMONT WEST OF THE GREEN
MOUNTAINS THROUGH MIDNIGHT TONIGHT...WITH MAINLY SNOW AND SLEET
ACROSS THE NORTHERN ADIRONDACKS AND ST. LAWRENCE VALLEY OF NEW
YORK. DRIER AND COLDER CONDITIONS ARE EXPECTED THROUGH MID WEEK
FOLLOWED BY ABOVE NORMAL TEMPERATURES THURSDAY AND FRIDAY OF NEXT
WEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
AS OF 218 PM EST SATURDAY...AT 19Z...A SFC LOW WAS DEEPENING
RAPIDLY ACROSS W-CENTRAL PA /991MB/...IN ASSOCIATION WITH A STRONG MID-
LEVEL SHORTWAVE TROUGH ACQUIRING A NEGATIVE TILT 500MB TROUGH
MOVING NEWD THROUGH THE CENTRAL APPALACHIANS. IR IMAGERY INDICATES
RAPIDLY COOLING CLOUD TOPS ACROSS ERN NY/WRN NEW ENGLAND
ASSOCIATED WITH VERY STRONG ASCENT AND EMBEDDED CONVECTIVE
ELEMENTS. WE COULD SEE A FEW LIGHTNING STRIKES ACROSS THE NORTH
COUNTRY ASSOCIATED WITH ELEVATED CONVECTION AND 70KT 700MB SLY JET
THROUGH THIS EVENING...AS NLDN HAS INDICATED JUST TO OUR SOUTH AND
WEST DURING THE PAST SEVERAL HOURS.

MEANWHILE...SHALLOW SUB-FREEZING AIR HAS FILTERED DOWN
WEST OF THE GREEN MTNS AND ACROSS MOST OF NRN NY...AND IS SETTING
THE STAGE FOR MAJOR ICING AND SLEET ACROSS WRN VT AND NRN NY
DURING THE NEXT 6-12 HRS. THE HEAVIEST MIXED PCPN WILL LIKELY
OCCUR THIS AFTN AND EVENING AND WILL RESULT IN VERY DIFFICULT
TRAVEL CONDITIONS WEST OF THE GREEN MTNS AND ACROSS NRN NY. TO THE
EAST OF THE GREEN MTNS...PBL REMAINS SLIGHTLY ABOVE FREEZING AND
WILL RESULT IN LESS SEVERE WINTRY CONDITIONS OVERALL THROUGH
TONIGHT. AS THE SFC LOW TRACKS THROUGH VT BY 06Z...THERMODYNAMIC
PROFILES WILL BECOME MORE CONDUCIVE FOR SNOW AND ALLOW THE PCPN TO
END AS SNOW ACROSS MUCH OF THE REGION BETWEEN 06-12Z SUNDAY. A
QUICK 1-3 INCHES...WITH ISOLD 4 INCH AMOUNTS IN THE HIR TRRN WILL
BE POSSIBLE. HOWEVER...WE BELIEVE THE SLEET/ZR THIS AFTERNOON AND
THIS EVENING WILL BE THE MORE SIGNIFICANT HAZARD OVERALL.
LASTLY...GFS/NAM MODEL FORECAST SOUNDINGS INDICATE POTENTIAL FOR
STRONG WIND GUSTS OF 40-45KTS ACROSS OUR SRN FORECAST AREA AFTER
MIDNIGHT TONIGHT AND INTO THE MID-MORNING HRS SUNDAY. THUS...WILL
ADD A WIND ADVISORY IN THESE AREAS 06-16Z FOR SRN COUNTIES IN VT
AND ALSO FOR ESSEX COUNTY NY.

FOR OUR WINTER HEADLINES...MAGNITUDE OF THE PCPN NECESSITATES
UPGRADE TO A WINTER STORM WARNING FOR THE CHAMPLAIN
VALLEY...RUTLAND CO VT AND ESSEX CO NY. WILL LEAVE THE WINTER WX
ADVISORY IN PLACE ACROSS CENTRAL/NERN VT DUE TO WARMER
TEMPERATURES AND MAINLY RAIN/IP NEXT SEVERAL HOURS. ALSO...STATUS QUO
ON WINTER STORM WARNING FOR THE REMAINDER OF NRN NY WITH GREATER
EMPHASIS ON MIXED PRECIPITATION RATHER THAN SNOW...CONSISTENT WITH
SPOTTER REPORTS WE HAVE BEEN RECEIVING.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
AS OF 218 PM EST SATURDAY...STRONG NWLY WINDS AND BRISK CONDITIONS
WILL BE THE RULE ACROSS THE NORTH COUNTRY FOR MUCH OF SUNDAY AS
SFC LOW MOVES AWAY TO OUR EAST. SNOW SHOWERS WILL CONTINUE WITH
LOW-LEVEL CAA IN THE MTNS...WITH SCATTERED SNOW SHOWERS POSSIBLE
AREAWIDE DURING THE MORNING HOURS. OTHERWISE...TEMPERATURES WILL
BE BELOW SEASONAL AVERAGES WITH VLY HIGHS IN THE MID 20S. WEAK SFC
HIGH PRES BUILDS EWD ACROSS NERN CONUS SUNDAY NIGHT THROUGH MONDAY
NIGHT MAINTAINING DRY WX BUT WITH HIGHS GENERALLY IN THE 20S AND
LOWS IN THE SINGLE DIGITS ABOVE ZERO...EXCEPT SINGLE DIGITS BELOW
ZERO IN THE OUTLYING AREAS SUNDAY NIGHT AND MONDAY NIGHT. WINDS
WILL BE LIGHT THROUGH THE PERIOD WITH PARTLY TO MOSTLY CLEAR
CONDITIONS.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
AS OF 212 PM EDT SATURDAY...LGT PRECIP EXPECTED FOR MUCH OF THE EXTENDED
PERIOD. HIGH PRESSURE SETTLES SOUTH OF THE CWA ON TUESDAY...ALLOWING
A WEAK FRNT TO PUSH SOUTH INTO PORTIONS OF THE NORTH COUNTRY. W/
STRONG RIDGE SET UP TO THE SOUTH...VERY LITTLE QPF EXPECTED ON
TUESDAY. CD WNW FLOW DURING THE DAY WILL KEEP PRECIP AS LGT
SW/FLURRIES FOR NORTHERN CWA. RIDGE BREAKS DOWN TUES NGT INTO WED
MORNING...ALLOWING UPPER TROUGH TO PUSH SE THRU THE CWA ON
BACKSIDE OF TUES FRNT. MDLS BRING SOME WAA ON WSW WINDS WED
AFTNOON WHICH WILL ALLOW VALLEY LOCALES TO MIX SW W/ OR CHANGE TO
RW. REGION WILL SEE QUICK REPRIEVE WED NGT INTO THURS AS UPPER
TROUGH CLRS THE CWA AND SFC RIDGE BUILDS OVER THE REGION. THIS
WILL SET UP WAA(850 TEMPS +2C TO +5C) ON WSW FLOW FROM THURSDAY
INTO FRIDAY MORNING. THIS WILL ALLOW TEMPS TO STAY ABV NORMAL. CD
FRNT WILL APPROACH CWA DURING FRIDAY...PUSHING SLOWLY EAST THRU
THE AREA DUE TO STRONG SFC HIGH OFF THE EAST COAST. EXPECTING
PRECIP TO BE ALL DURING THE DAY FRIDAY...BUT AT PRECIP ONSET
FRIDAY MORNING AND AT ITS END INTO SATURDAY WILL BE A RW/SW MIX OR
OVER TO ALL SW...ESPECIALLY AT HIR TRRN.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
THROUGH 00Z MONDAY...EXPECTING CONDITIONS TO VARY AT ALL SITES
DUE TO PRECIP CHANGE/INTENSITY(IFR TO VLIFR). MSS/SLK WILL STAY
MAINLY SNOW WILL POSSBL SLEET MIX...BTV/PBG/RUT WILL SEE
FZRA/SLEET DURING THIS TIME...MPV WILL SEE A RAIN/SNOW MIX. FROM
04Z-06Z SUNDAY EXPECTING ANY MIXED PRECIP REMAINING TO CHANGE OVER
TO ALL SW FOR ALL SITES. COND WILL VARY FROM IFR DOWN TO VLIFR FOR
A FEW HRS...AS SOME HEAVY BURSTS OF SNOW ARE POSSIBLE THAT WILL
REDUCE VSBY BLW 1SM. AFT 10Z COND WILL REMAIN NEARLY IFR AS LGT SW
PERSIST FOR THE MORNING HRS. AFT 18Z...CONDITIONS MAINLY VFR/MVFR
W/ SOMR LGT SW POSSIBLE AS CEILINGS SLOWLY LIFT AS LOW PUSHES AWAY
FROM THE AREA. WINDS THRU 06Z WILL BE MAINLY ENE 10-20KTS AND
BEGIN TO SLOWLY SHIFT WNW. AFT 06Z...WINDS WILL BE WNW AT ALL
SITES AROUND 10-20KTS...WITH SOME HIR GUSTS 30-40KTS. HIR TRRN
OBSCD.

00Z MONDAY THROUGH WEDNESDAY...EXPECTING VFR THROUGHOUT THE
REGION BY 00Z MONDAY AS A RIDGE OF HIGH PRESSURE BUILDS EAST FROM
THE GREAT LAKES. VFR CONDITIONS EXPECTED MONDAY AND MONDAY NIGHT.
THE ADIRONDACKS AND SAINT LAWRENCE VALLEY IN NORTHERN NEW YORK MAY
SEE LAKE EFFECT SNOW SHOWERS ON TUESDAY. A WEAK LOW PRESSURE
SYSTEM WILL MOVE ACROSS THE NORTH COUNTRY WEDNESDAY...BRINGING
SNOW SHOWERS TUESDAY NIGHT AND WEDNESDAY...AND MAINLY MVFR WITH
SCATTERED IFR CONDITIONS EXPECTED.

&&

.HYDROLOGY...
AS OF 330 AM EST SATURDAY...FLOOD WATCH TO CONTINUE FOR
ADDISON/ORANGE/RUTLAND/WINDSOR COUNTIES VT. THIS REGION HAS
RECEIVED ABOUT 1/2 INCH OF RAIN ON FRIDAY/FRIDAY NIGHT...AND SOME
SPOTS COULD GET OVER AN INCH TODAY ALL LIQUID. TEMPS HAVE BEEN
WARMER IN THE SOUTH PRODUCING SOME SNOWMELT...AND MELT AND
RAINFALL COULD PUSH RIVERS OUT OF BANKS. OTTER CREEK AT CENTER
RUTLAND OF CONCERN FOR MINOR FLOODING. IT HAS BEGUN TO RISE IN
RESPONSE TO FRIDAYS RAINFALL...AND ADDITIONAL RISES WILL DEPEND ON
TODAYS RAINFALL AND SNOWMELT. ICE STILL PRESENT ON AREA RIVERS AS
WELL...AND RISES ON SOUTHERN VT RIVERS COULD CAUSE SOME ICE
MOVEMENT AND POSSIBLE JAMS. FURTHER NORTH IN VERMONT AND NRN NEW
YORK...SNOW PACK IS NOT YET RIPE...AND SHOULD BE ABLE TO ABSORB
WHATEVER LIQUID PRECIP FALLS WITH LITTLE TO NO MELT OR RUNOFF.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER STORM WARNING UNTIL 8 AM EDT SUNDAY FOR VTZ001-002-005-
     009-011-016>018.
     FLOOD WATCH THROUGH SUNDAY MORNING FOR VTZ009>012-018-019.
     WIND ADVISORY FROM 1 AM EST TO 11 AM EDT SUNDAY FOR VTZ008>012-
     018-019.
     WINTER WEATHER ADVISORY UNTIL 8 AM EDT SUNDAY FOR VTZ003-004-
     006>008-010.
NY...WINTER STORM WARNING UNTIL 8 AM EDT SUNDAY FOR NYZ026>031-034-
     035-087.
     WIND ADVISORY FROM 1 AM EST TO 11 AM EDT SUNDAY FOR NYZ034-035.

&&

SYNOPSIS...BANACOS
NEAR TERM...BANACOS
SHORT TERM...BANACOS
LONG TERM...JN
AVIATION...JN
HYDROLOGY...BANACOS
Hazardous weather outlook, Mar 8, 3:05 PM EST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
305 PM EST SAT MAR 8 2008

NYZ026-027-029>031-087-092015-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHEASTERN ST. LAWRENCE-
SOUTHERN FRANKLIN-WESTERN CLINTON-SOUTHWESTERN ST. LAWRENCE-
305 PM EST SAT MAR 8 2008

...WINTER STORM WARNING IN EFFECT UNTIL 8 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CONTACT THE NATIONAL WEATHER SERVICE IN
BURLINGTON VERMONT WITH ANY SNOWFALL OR ICE REPORTS.

NYZ028-VTZ001-002-005-016-017-092015-
EASTERN CLINTON-GRAND ISLE-WESTERN FRANKLIN-WESTERN CHITTENDEN-
EASTERN FRANKLIN-EASTERN CHITTENDEN-
305 PM EST SAT MAR 8 2008

...WINTER STORM WARNING IN EFFECT UNTIL 8 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AND
NORTHWEST VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CONTACT THE NATIONAL WEATHER SERVICE IN
BURLINGTON VERMONT WITH ANY SNOWFALL OR ICE REPORTS.

VTZ012-019-092015-
WINDSOR-EASTERN RUTLAND-
305 PM EST SAT MAR 8 2008

...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...
...WIND ADVISORY IN EFFECT FROM 1 AM EST TO 11 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CONTACT THE NATIONAL WEATHER SERVICE
IN BURLINGTON VERMONT WITH ANY SNOWFALL OR ICE REPORTS AND ANY
FLOODING PROBLEMS.

VTZ011-092015-
WESTERN RUTLAND-
305 PM EST SAT MAR 8 2008

...WINTER STORM WARNING IN EFFECT UNTIL 8 AM EDT SUNDAY...
...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...
...WIND ADVISORY IN EFFECT FROM 1 AM EST TO 11 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER STORM WARNING.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER STORM WARNING.
   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CONTACT THE NATIONAL WEATHER SERVICE
IN BURLINGTON VERMONT WITH ANY SNOWFALL OR ICE REPORTS AND ANY
FLOODING PROBLEMS.

VTZ009-018-092015-
WESTERN ADDISON-EASTERN ADDISON-
305 PM EST SAT MAR 8 2008

...WINTER STORM WARNING IN EFFECT UNTIL 8 AM EDT SUNDAY...
...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...
...WIND ADVISORY IN EFFECT FROM 1 AM EST TO 11 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER STORM WARNING.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER STORM WARNING.
   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CONTACT THE NATIONAL WEATHER SERVICE
IN BURLINGTON VERMONT WITH ANY SNOWFALL OR ICE REPORTS AND ANY
FLOODING PROBLEMS.

NYZ034-092015-
WESTERN ESSEX-
305 PM EST SAT MAR 8 2008

...WINTER STORM WARNING IN EFFECT UNTIL 8 AM EDT SUNDAY...
...WIND ADVISORY IN EFFECT FROM 1 AM EST TO 11 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CONTACT THE NATIONAL WEATHER SERVICE
IN BURLINGTON VERMONT WITH ANY SNOWFALL OR ICE REPORTS.

NYZ035-092015-
EASTERN ESSEX-
305 PM EST SAT MAR 8 2008

...WINTER STORM WARNING IN EFFECT UNTIL 8 AM EDT SUNDAY...
...WIND ADVISORY IN EFFECT FROM 1 AM EST TO 11 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CONTACT THE NATIONAL WEATHER SERVICE
IN BURLINGTON VERMONT WITH ANY SNOWFALL OR ICE REPORTS.

VTZ008-092015-
WASHINGTON-
305 PM EST SAT MAR 8 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM EDT SUNDAY...
...WIND ADVISORY IN EFFECT FROM 1 AM EST TO 11 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CONTACT THE NATIONAL WEATHER SERVICE
IN BURLINGTON VERMONT WITH ANY SNOWFALL...WIND OR ICE REPORTS.

VTZ010-092015-
ORANGE-
305 PM EST SAT MAR 8 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM EDT SUNDAY...
...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...
...WIND ADVISORY IN EFFECT FROM 1 AM EST TO 11 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER WEATHER ADVISORY.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER WEATHER ADVISORY.
   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CONTACT THE NATIONAL WEATHER SERVICE
IN BURLINGTON VERMONT WITH ANY SNOWFALL OR ICE REPORTS AND ANY
FLOODING PROBLEMS.

VTZ003-004-006-007-092015-
ORLEANS-ESSEX-LAMOILLE-CALEDONIA-
305 PM EST SAT MAR 8 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST VERMONT AND
NORTHWEST VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CONTACT THE NATIONAL WEATHER SERVICE
IN BURLINGTON VERMONT WITH ANY SNOWFALL OR ICE REPORTS.

In the hours before

Special weather statement, Mar 8, 6:43 PM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
643 PM EST SAT MAR 8 2008

NYZ026>031-034-035-087-VTZ001>012-016>019-090545-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT...
ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY...
MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...
RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...
RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...
KILLINGTON
643 PM EST SAT MAR 8 2008

...DANGEROUS TRAVEL CONDITIONS ACROSS THE NORTH COUNTRY TONIGHT...

COORDINATION WITH STATE POLICE OFFICES THROUGHOUT VERMONT AND
NORTHERN NEW YORK INDICATE ICE IS HAVING AN IMPACT ON THE AREA.
ICY ROAD CONDITIONS EXIST...BUT THE MOST SUBSTANTIAL ICE
ACCUMULATIONS HAVE BEEN ON TREES AND POWER LINES. THIS IS
RESULTING IN TREES AND POWER LINES COMING DOWN...CAUSING POWER
OUTAGES. STATE POLICE IN VERMONT INDICATE TREES AND OR POWER LINES
DOWN IN DERBY...PITTSFORD...SHELDON...SAINT ALBANS...HIGHGATE...
GEORGIA...SWANTON...AND BURLINGTON. STATE POLICE IN NEW YORK
REPORT TREES AND OR POWER LINES DOWN IN TICONDEROGA...MINEVILLE...
SOUTH COLTON...AND FINE.

WHILE THE STEADIER FREEZING RAIN AND SLEET WILL BE TAPERING OFF
THROUGH MIDNIGHT TONIGHT...EXPECT ADDITIONAL TREE AND POWER LINE
ISSUES RESULTING IN MORE POWER INTERRUPTIONS. ALSO...BE CAREFUL
WHEN TRAVELING ON ICY ROADS AND BE AWARE OF BLOCKED ROADS DUE TO
FALLEN TREES AND POWER LINES. GUSTY WINDS WILL BE DEVELOPING
TOWARD MIDNIGHT AND THIS WILL ALSO HAVE AN IMPACT ON THE AREA AS
MORE TREES AND POWER LINES MAY COME DOWN.

TRAVEL ACROSS NORTHERN NEW YORK AND THE NORTHERN AND CENTRAL
SECTIONS OF VERMONT WILL BE DANGEROUS TONIGHT. DO NOT TRAVEL
UNLESS ABSOLUTELY NECESSARY

EVENSON

The radar

The Burlington radar (KCXX), 97 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Caledonia

When
March 8, 9:00 PM EST to March 9, 3:00 AM EST
Where
Caledonia County, 0.91 mi SSE of East Burke to 0.92 mi SSE of East Burke
Cause
Ice Jam
Property damage
$200,000
Reported by
Newspaper
Coordinates
44.588, -71.943

An ice jam on the Dish Mill Brook caused flooding of several business, homes along lower Belden Hill Road and Route 114 in East Burke.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2008Every state in 2008This day in weather historyWarnings in Vermont, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88416.